MAUDE Adverse Event Report: ETHICON INC. MCRYL VIO 36IN 0 S/A CTX; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. MCRYL VIO 36IN 0 S/A CTX; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number Y398H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The device history records were reviewed and the manufacturing criteria were met prior to the release of this lot.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Did a piece of the needle fall into the patient? if yes, was the needle piece removed, and how? were x-rays taken to locate the needle piece(s)? was the patient brought back to or to have needle removed or was the needle removed during the initial procedure? was there any additional tissue damage as a result of searching for the needle piece? what was the size of the needle used? what was the size of the needle that broke off into the patient? was more than half the needle retained in the patient?.
 
Event or Problem Description
It was reported that a patient underwent c-section procedure on (b)(6) 2018 and suture was used.The needle broke into pieces as it was used to suture tissue, unknown tissue type, unknown loop.A second like device was used to complete the procedure.There were no patient consequences reported.Additional information has been requested.
 
Additional Manufacturer Narrative
Product complaint # pc-(b)(4) date sent to the fda: (b)(4) 2018.A failed suture needle was submitted for evaluation.The component was identified to assess the fracture mode of the failure.A fracture was observed at the tip of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed and the manufacturing/ packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.

Brand Name
MCRYL VIO 36IN 0 S/A CTX
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7565558
Report Number2210968-2018-73268
Device Sequence Number1523725
Product Code GAN
UDI-Device Identifier10705031059092
UDI-Public10705031059092
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K960653
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Catalogue NumberY398H
Device Lot NumberLEZ382
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/26/2018
Initial Date Received by Manufacturer 05/07/2018
Supplement Date Received by Manufacturer06/26/2018
Initial Report FDA Received Date06/04/2018
Supplement Report FDA Received Date07/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1